Nebraska, 2025

Blizzard and High Wind in Nebraska, March 4 to 5, 2025

March 4 to 5, 2025 · NWS FSD · 4 events in 2 counties and zones

A strong negatively tilted trough lifted northeast through the Central Plains and resulted in the rapid intensification of low pressure as it moved from Kansas to northern Illinois. Conditions started on the warmer side with mainly light rain, drizzle, and a few thunderstorms on the morning of March 4, but a quick transition to snow occurred by evening and was accompanied by a drastic increase…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong negatively tilted trough lifted northeast through the Central Plains and resulted in the rapid intensification of low pressure as it moved from Kansas to northern Illinois. Conditions started on the warmer side with mainly light rain, drizzle, and a few thunderstorms on the morning of March 4, but a quick transition to snow occurred by evening and was accompanied by a drastic increase in winds to 45 to 60 mph. While snowfall ended up generally 1 to 4 inches, the lack of snow cover prior to this system limited the areas for which the strong winds resulted in blizzard conditions. Much of southwest Minnesota, northwest Iowa, and far northeast Nebraska saw closed or impassible roads by the early morning of March 5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 4, 5:39 PM CST, 21 minutes earlier. Its key messages:

  • A major storm system will move through the area today through Wednesday. Rain changes to snow from west to east through the rest of today into tonight. Northerly winds will strengthen with gusts up to 50 to 60 mph this afternoon into tonight. Snowfall amounts will generally be light, in the range of a half an inch to 2 inches for most locations. Areas along and east of I-29 are expected to see higher snowfall totals up to around 3 to 4 inches with parts of southwest Minnesota potentially seeing up to 7 inches of snow. The combination of snow and strong winds will lead to significant visibility reductions, whiteout conditions, and travel impacts.
  • A Blizzard Warning has been issued for parts of southwest Minnesota, northwest Iowa, far southeast South Dakota, and far northeast Nebraska. The Warning is in effect from late this afternoon through Wednesday morning.
  • A High Wind Warning for wind gusts up to 60 mph will be in effect along and east of US Highway-81 from 6 pm this evening through 6 am Wednesday morning.
  • Another round of precipitation is possible Thursday night into early Friday. Chances for snow look to be mainly confined to the Missouri River Valley.
  • Dry with moderating temperatures for the weekend into the beginning of next week.
Area forecast discussion, Mar 4, 5:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
539 PM CST Tue Mar 4 2025

.KEY MESSAGES...

- A major storm system will move through the area today through
  Wednesday. Rain changes to snow from west to east through the
  rest of today into tonight. Northerly winds will strengthen
  with gusts up to 50 to 60 mph this afternoon into tonight.
  Snowfall amounts will generally be light, in the range of a
  half an inch to 2 inches for most locations. Areas along and
  east of I-29 are expected to see higher snowfall totals up to
  around 3 to 4 inches with parts of southwest Minnesota
  potentially seeing up to 7 inches of snow. The combination of
  snow and strong winds will lead to significant visibility
  reductions, whiteout conditions, and travel impacts.

- A Blizzard Warning has been issued for parts of southwest
  Minnesota, northwest Iowa, far southeast South Dakota, and
  far northeast Nebraska. The Warning is in effect from late
  this afternoon through Wednesday morning.

- A High Wind Warning for wind gusts up to 60 mph will be in
  effect along and east of US Highway-81 from 6 pm this evening
  through 6 am Wednesday morning.

- Another round of precipitation is possible Thursday night into
  early Friday. Chances for snow look to be mainly confined to
  the Missouri River Valley.

- Dry with moderating temperatures for the weekend into the
  beginning of next week.

&&

.DISCUSSION...
Issued at 247 PM CST Tue Mar 4 2025

A powerful storm system continues to impact the area this afternoon.
The previous deformation band from this morning west of the James
River has weakened. However, starting to see precipitation redevelop
this afternoon as the forecast area gets placed in the right
entrance region of an upper level jet. As this system begins to
occlude, a trough of warm air aloft (TROWAL) will develop, setting
the stage for this next round of precipitation. Downstream
confluence at the jet level concludes that this will be a warm front
dominant occlusion with precipitation occurring on the warm front
side of the TROWAL. Weak frontogenesis (FGEN) on this side of the
TROWAL shows that a weak band of precipitation is expected within
the broader precipitation shield. This band will develop across
parts of northwest Iowa and southwest Minnesota with the
precipitation shield expanding back westwards. While this band sets
up, precipitation will be changing over from rain to snow from west
to east. While part of the band could begin as rain, it will quickly
transition to snow. While snow is falling, very strong winds are
expected with gusts up to 50-60 mph. The strongest gusts will occur
this evening and persist through the overnight hours. Isolated
higher gusts are possible. The very strong winds along with the snow
will create dangerous blowing snow conditions where whiteout
conditions are expected. The snow looks to transition to rain along
the I-29 corridor by about 4 pm or so. This will result in an
impacted evening commute with the winds ramping up and heaviest
snowfall rates simultaneously occurring. Even after the evening
commute ends, the snow will continue to push eastwards, impacting
travel east of I-29. Given the very strong winds and falling snow,
have upgraded portions of southwest Minnesota, northwest Iowa, far
southeast South Dakota, and far northeast Nebraska to a Blizzard
warning. The rest of the area will remain in a Winter Weather
Advisory. On top of these winter related headlines, have also issued
a High Wind Warning for locations along and east of highway-81.
These headlines go into effect late this afternoon and persist
through the night before ending tomorrow morning. In terms of
snowfall, most locations are expected to see about a half an inch of
snow up to about 2 inches of snow. However, locations along the
Buffalo Ridge down to adjacent parts of northwest Iowa and back into
far northeast Nebraska where higher snowfall totals up to 3 to 4
inches is expected. An isolated pocket of heavier snow is possible
across Cottonwood and Jackson counties in southwest Minnesota where
snowfall totals could reach up to 4 to 7 inches. While the snow is
expected to push east of the area by mid morning tomorrow, freshly
fallen snow with slowly weakening winds will result in patchy
blowing snow across the area. Although snow will not be falling
tomorrow morning, blowing snow could impact the morning commute.

Conditions will be improving throughout the day on Wednesday as
winds wane throughout the day. Despite the weakening winds, patchy
blowing snow will persist for the rest of the day given the freshly
fallen snow. Although this will again be trending downwards due to
the weakening winds. High temperatures will be seasonable in the 30s
across the area with lows falling to the teens overnight.

Upper level ridging will quickly push through the area on Thursday.
This will push high temperatures into the upper 30s and 40s. Despite
the ridging, heights will quickly fall, leading to the next chance
for precipitation. This looks to be a banded snowfall event driven
by FGEN at 700mb. Ensembles show a sharp gradient in probabilities
for exceeding an tenth of an inch of liquid QPF with these
probabilities residing south of I-90. The Euro and Canadian
ensembles show this tight gradient in the probabilities across the
Missouri River Valley while the GFS brings it up to I-90. Lighter
precipitation could expand upwards to I-90 so have decided to leave
model blended PoPs. Trends will be monitored with this system.

Friday through the weekend and into next week looks quiet as any
troughs within the upper level flow look to pass across the southern
Plains and southeastern States. Temperatures will moderate back to
above average into the upper 30s, 40s, and 50s Friday through the
weekend. Monday and Tuesday have the potential to be very warm as
upper level ridging will reside across the Northern Plains. High
temperatures could warm to the 60s. This is supported but the
National Blend of Models (NBM) as it shows higher probabilities up
to a 50-80% chance for exceeding 60F temperatures. The Euro Extreme
Forecast Index (EFI) further supports this as it shows 50-60% of its
members pointing to anomalously warm temperatures. All this to say
that Monday and Tuesday next week look to be very warm.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 525 PM CST Tue Mar 4 2025

Winter storm continues to pivot around the area, moving east
through the period. Most locations have switched to snow, and
any locations still with a mix should switch by 01-02z. Highest
snowfall rates are expected through the evening hours across
northwestern IA and southwestern MN. Snow tapers off from west
to east, with the heaviest ending for areas from KBKX-KFSD-
KYKN around 05z, KMML-KSUX around 10z, and KMWM-KSLB around
15z. Light snow/flurries may linger after these times. In
addition to reduced visibility from the falling snow, blowing
snow is expected due to very strong northerly winds (see below).
IFR and lower conditions prevail through tonight, with
improvement from west to east through the period. VFR conditions
return toward the end of the period.

Northerly winds are already gusting to around 40 knots as of
04.23z, and expect winds and gusts to increase this evening.
Wind gusts of 35-45 knots expected west of I-29 this evening and
tonight, with gusts 40-50+ knots for areas east of I-29. Winds
taper down from west to east during the day Wednesday with gusts
to 35+ knots continuing into the afternoon hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 3 AM CST Wednesday for SDZ056-
     062-067-070.
     High Wind Warning until 6 AM CST Wednesday for SDZ040-055-056-
     062-066-067-069>071.
     Blizzard Warning until 6 AM CST Wednesday for SDZ071.
     Winter Weather Advisory until 6 PM CST this evening for SDZ038-
     050-052-053-057>059-063-064.
     Winter Weather Advisory until 9 PM CST this evening for SDZ039-
     040-054-055-060-061-065-066-068-069.
MN...Winter Weather Advisory until 3 AM CST Wednesday for MNZ097-
     098.
     High Wind Warning until 6 AM CST Wednesday for MNZ071-072-080-
     081-089-090-097-098.
     Blizzard Warning until 6 AM CST Wednesday for MNZ071-072-080-
     089.
     Blizzard Warning until noon CST Wednesday for MNZ081-090.
IA...Winter Weather Advisory until 3 AM CST Wednesday for IAZ001.
     High Wind Warning until 6 AM CST Wednesday for IAZ001>003-
     012>014-020>022-031-032.
     Blizzard Warning until 6 AM CST Wednesday for IAZ002-012-020-
     031.
     Blizzard Warning until noon CST Wednesday for IAZ003-013-014-
     021-022-032.
NE...High Wind Warning until 6 AM CST Wednesday for NEZ013-014.
     Blizzard Warning until 6 AM CST Wednesday for NEZ013-014.

&&

DISCUSSION...Meyers
AVIATION...SG
Hazardous weather outlook, Mar 4, 4:44 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 PM CST Tue Mar 4 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-052245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 PM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Periods of snow and blowing snow will continue into the late
evening hours with the visibility around a half mile at times.
Additional snowfall amounts should be an inch or so but when
coupled with 50 to 60 mph winds brief, near whiteout conditions
will be possible.

Of more concern are areas east of Interstate 29 where blizzard
conditions are expected through the night. A combination 2 to 5
inches of snow and wind gusts of 50 to 60 mph will bring
occasional whiteout conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some blowing snow and lower visibilities will remain possible
east of Interstate 29 on Wednesday morning.

Some measurable snow will remain possible close to the Missouri
River Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 4, 12:07 PM CST, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1207 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Snow             2 S Huron               44.34N 98.22W
03/04/2025  M4.2 Inch        Beadle             SD   Official NWS Obs

            Snowfall so far today.

&&

TRM
Local storm report, Mar 4, 1:12 PM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
112 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Snow             12 WNW Platte           43.48N 99.05W
03/04/2025  M3.5 Inch        Charles Mix        SD   CO-OP Observer

            Snowfall so far this morning, with snow
            still falling at observation time.

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard, 2 high wind. Local standard time, as filed.

Blizzard, Dixon

When
March 4, 6:00 PM CST to March 5, 6:00 AM CST
Where
Dixon forecast zone
Reported by
Department of Highways
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snowfall totaled 3.5 inches at Emerson, 3.0 inches at Newcastle, and 2.8 inches at Concord. Northwest winds were sustained from 40 to 47 mph at times with a few gusts as high as 62 mph near Ponca. The combination of snow and wind resulted in widespread white-out conditions, especially in rural areas. Travel was not advised.

Blizzard, Dakota

When
March 4, 6:00 PM CST to March 5, 6:00 AM CST
Where
Dakota forecast zone
Reported by
Department of Highways
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snowfall totaled 3.5 inches at Emerson and 3.0 inches at the Sioux City Airport. Northwest winds were sustained from 40 to 47 mph at times with a few gusts as high as 62 mph near Ponca and 60 mph in Sergeant Bluff. The combination of snow and wind resulted in widespread white-out conditions, especially in rural areas. Travel was not advised.

High Wind, Dixon

When
March 4, 6:00 PM CST to March 5, 5:00 AM CST
Where
Dixon forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Northwest winds were sustained from 40 to 47 mph with a peak gust of 62 mph near Ponca.

High Wind, Dakota

When
March 4, 6:00 PM CST to March 5, 5:00 AM CST
Where
Dakota forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Northwest winds were sustained from 40 to 47 mph with a peak gust of 62 mph near Ponca and a peak gust of 60 mph in Sergeant Bluff.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252279, 1252280, 1252282, 1252283.